Hail, Crawford
- When
- June 6, 9:32 PM EST
- Where
- Crawford County, 0.85 mi SW of Grayling
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.660, -84.710
A single strong thunderstorm produced nickel-sized hail in Grayling.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A single strong thunderstorm produced nickel-sized hail in Grayling.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 6, 9:00 PM EST, 32 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GAYLORD MI 1000 PM EDT MON JUN 6 2011 .SYNOPSIS.../ISSUED AT 351 PM/ A WARM FRONT WILL SLOWLY LIFT NORTH INTO NORTHERN MICHIGAN TONIGHT. THIS FRONT WILL USHER IN INCREASING HEAT AND HUMIDITY THROUGH MIDWEEK...AS WELL AS PROVIDE SEVERAL CHANCES FOR SHOWERS AND THUNDERSTORMS. THE THREAT FOR PRECIPITATION WILL END ON THURSDAY AS A COLD FRONT SWEEPS THROUGH THE REGION...USHERING IN COOLER AND DRIER WEATHER BY THE END OF THE WORK WEEK. NS && .SHORT TERM.../ISSUED AT 1000 PM/...OVERNIGHT WARM FRONT CONTINUES TO MAKE SLOW NORTHWARD PROGRESS THROUGH WISCONSIN AND LOWER MICHIGAN LATE THIS EVENING. SURFACE DWPTS HAVE SLOWING RISEN THROUGHOUT THE EVENING AS LOW LEVEL MOISTURE INCREASES WITH THE ARRIVAL OF THE WARM FRONT. INITIAL LINE OF RATHER WEAK CONVECTION HAS LARGELY PUSHED EAST OF OUR CWA INTO LAKE HURON. ADDITIONAL LINE OF STRONGER CONVECTION HAS JUST DEVELOPED OVER THE PAST HOUR OR SO IN OUR SE CWA...LIKELY ENHANCED BY LINGERING LAKE BREEZE BOUNDARY. STRONG/SVR UPSTREAM CONVECTION OVER CENTRAL UPR MICHIGAN RAPIDLY WEAKENED WITH LOSS OF DIURNAL INSTABILITY...AND AS IT MOVED AWAY FROM LOW LEVEL INFLOW ENHANCEMENT PROVIDED BY A RATHER PRONOUNCED LAKE BREEZE EARLIER THIS EVENING. WITH LOSS OF LOW LEVEL DIURNAL INSTABILITY...SUBTLE MID LEVEL WARMING...AND WEAKENING WIND FIELDS OVERNIGHT AS THE WARM FRONT PUSHES FURTHER NORTH...EXPECT CONVECTION SHOULD GENERALLY REMAIN SUB-SEVERE FOR THE BALANCE OF THE NIGHT. HOWEVER...CANNOT COMPLETELY RULE OUT AN ISOLATED MARGINALLY SEVERE STORM. LATEST IR SATELLITE AND UPSTREAM RADARS SHOW ADDITIONAL CONVECTION DEVELOPING OVER CENTRAL MINNESOTA ALONG AND NORTH OF THE WARM FRONT...MOVING THRU THE FAST UPPER LEVEL FLOW TOWARD OUR CWA. WILL NEED TO EXTEND POPS FOR OUR ENTIRE CWA INTO THE OVERNIGHT HOURS BASED ON LATEST RADAR AND OTHER OBSERVED DATA TRENDS. STILL EXPECT A PLEASANT NIGHT...WITH OVERNIGHT LOWS IN THE MID 50S TO LOWER 60S. && .LONG TERM.../ISSUED AT 351 PM/...TUESDAY AND BEYOND TUESDAY...SUBTLE WARM FRONTAL SIGNATURE LIFTS INTO LOWER MICHIGAN AS MID/UPPER LEVEL RIDGE AXES BUILD ACROSS THE UPPER GREAT LAKES. STEEP MID LEVEL LAPSE RATES ASSOCIATED WITH ELEVATED MIXED LAYER ALSO OVERSPREAD THE FORECAST AREA. GUIDANCE HAVING SOME SERIOUS ISSUES WITH BOUNDARY LAYER MOISTURE DEPICTION HOWEVER...STARTING WITH GFS MID 70S DEW POINTS INTO TVC/CAD THIS EVENING (ALONG WITH A STRATUS DECK)...NAM-WRF MID 70S DEW POINTS TUESDAY AFTERNOON AND RESULTANT 5000+J/KG UNCAPPED MLCAPE VALUES ALSO LOOK...WE'LL CALL IT UNREALISTIC (AND TYPICAL NAM-WRF MISBEHAVIOR). GFS ON THE OTHER HAND LOOKS TOO DRY IN SPOTS (AND TOO COOL WHERE IT FAILS TO MIX OUT ITS DEPICTED STRATUS DECK...SUCH AS AT CAD) AND THUS HAS A FAIR BIT MORE CAPPING. SUSPECT REALITY AS USUAL LIES SOMEWHERE IN THE MIDDLE...MODIFYING FORECAST SOUNDINGS FOR A DEW POINT PROFILE EVEN A COUPLE DEGREES ABOVE THE GFS PRETTY MUCH ELIMINATES THE CINH WITH MLCAPE VALUES ABOVE 2500J/KG FOR A 87/66 PARCEL OVER NORTHERN LOWER. SO AFTER WHAT WILL PROBABLY BE A DRY MORNING...COULD SIMPLY SEE SOME POP-UP CONVECTION WITH DAYTIME HEATING WITH LAKE BREEZES SERVING TO FOCUS SOME CONVECTIVE POTENTIAL. LOW CHANCE POPS WILL BE USED TO COVER THIS...TOO UNCERTAIN TO GO ANYTHING HIGHER. CONTINUED WARM AND CONSIDERABLY MORE HUMID TUESDAY AFTERNOON. ACTIVITY SHOULD WANE DURING THE EVENING...WITH POSSIBLY ANOTHER ROUND MOVING IN OVERNIGHT AS THUNDERSTORMS THAT DEVELOP UPSTREAM AND ROLL EAST ALONG VEERING LOW LEVEL JET. WEDNESDAY...SHORT WAVE ENERGY LIFTING NORTHEAST OUT OF THE NORTHERN PLAINS AND INTO NORTHWEST ONTARIO WEDNESDAY...ASSOCIATED SURFACE LOW TRACKS EAST ALONG A WARM FRONT FROM NORTHERN MINNESOTA INTO LAKE SUPERIOR. THIS ALSO DRAGS A COLD FRONT INTO WESTERN UPPER/WISCONSIN DURING THE AFTERNOON. SO POTENTIALLY TWO CHANCES FOR PRECIPITATION WEDNESDAY...ONE DURING THE MORNING WITH WHATEVER REMAINS FROM OVERNIGHT CONVECTION (MAINLY EASTERN UPPER/NORTHWEST LOWER)...THEN POSSIBLY ANOTHER ROUND HEADING INTO WEDNESDAY EVENING AS COLD FRONT CROSSES EASTERN WISCONSIN (MORE WIDESPREAD PROBABILITIES FOR PRECIPITATION). THURSDAY...COLD FRONT WILL BE DROPPING THROUGH LOWER MICHIGAN DURING THE DAY THURSDAY...WITH A PUSH OF COOLER/DRIER AIR INTO NORTHERN MICHIGAN. THIS WILL (FINALLY) DIMINISH THE THREAT FOR SHOWERS/ THUNDERSTORMS...MAY STILL BE SOME RAIN CHANCE DURING THE MORNING THURSDAY AT LEAST ACROSS NORTHERN LOWER MICHIGAN BUT WILL GO DRY ALL AREAS FOR NOW AND ADJUST FOR FRONTAL TIMING WITH LATER FORECASTS. EXTENDED FORECAST (FRIDAY THROUGH MONDAY)...LARGE SCALE PATTERN HEADING INTO THE EXTENDED PERIODS OF THE FORECAST FEATURE AN EXPANSIVE HEAT RIDGE ACROSS THE SOUTHEAST QUADRANT OF THE CONUS... WITH MORE OF A QUASI-ZONAL MEAN FLOW ACROSS THE NORTHERN TIER OF STATES. ANOTHER DISTURBANCE COMING OUT OF THE WESTERN U.S. WILL CROSS THE PLAINS STATES FRIDAY...AND HEAD TOWARD THE UPPER GREAT LAKES/OHIO VALLEY FOR THE START OF THE WEEKEND. HIGH PRESSURE OVER NORTHERN ONTARIO SHOULD DOMINATE THE WEATHER FOR FRIDAY WITH A COOL NORTHEAST WIND INTO LOWER MICHIGAN. STATIONARY FRONT WILL RUN WEST-EAST ACROSS THE OHIO VALLEY AND WILL BE THE MAIN FOCUS FOR PRECIPITATION FRIDAY...SO ITS NOT IMPOSSIBLE THAT THE NORTHERN FRINGES OF THAT ACTIVITY COULD IMPACT FAR SOUTHERN PORTIONS OF THE FORECAST AREA LATER FRIDAY...BUT MORE LIKELY THAT RAIN CHANCES WILL INCREASE SATURDAY AS UPPER DISTURBANCE HELPS BUCKLE THE FRONT NORTHWARD WHILE TURNING MID/UPPER LEVEL WINDS MORE SOUTHWESTERLY. SO WILL KEEP FRIDAY DRY...THEN INCREASING RAIN CHANCES FOR SATURDAY INTO SATURDAY NIGHT. GOOD BIT OF SPREAD BEYOND SATURDAY REGARDING EVOLUTION OF UPPER LEVEL ENERGY AND RESULTANT SURFACE RESPONSE... CURRENT PREFERENCE IS TO KEEP THE LATTER HALF OF THE WEEKEND DRY (ESSENTIALLY A CONSISTENCY ISSUE)...AND START THE NEW MONDAY FORECAST OUT DRY AS WELL (BOTH MOST CERTAINLY SUBJECT TO CHANGE). EXTENDED TEMPERATURES WON'T BE TOO OUT OF THE ORDINARY...PROBABLY COOLER THAN AVERAGE THROUGH THE FIRST HALF OF THE WEEKEND...THEN BACK CLOSER TO NORMAL FOR SUNDAY/MONDAY. JPB && .MARINE.../ISSUED AT 351 PM/ WEAK PRESSURE GRADIENT FORECAST TO BE IN PLACE TUESDAY AS A WARM FRONT LIFT INTO THE UPPER GREAT LAKES...WHICH MEANS LAKE BREEZES AND LOCAL PRESSURE EFFECTS WILL DOMINATE THE NEARSHORE WINDS TUESDAY AFTERNOON. SYNOPTIC SOUTHWEST FLOW WILL PICK UP TUESDAY NIGHT AND CONTINUE INTO WEDNESDAY. COULD BE SOME BORDERLINE SMALL CRAFT CONDITIONS ESPECIALLY ON THE LAKE MICHIGAN SIDE OF THE HOUSE. COLD FRONT COMES THROUGH EARLY THURSDAY MORNING...WHICH WILL SHIFT WINDS AROUND TO THE NORTHWEST. INCREASING DEW POINTS WILL ALSO LEAD TO SOME FOG DEVELOPING AS WELL (AGAIN MOST PREVALENT WITHIN LAKE MICHIGAN NEARSHORE ZONES.) JPB && .AVIATION.../ISSUED AT 700 PM/...VALID FOR 00Z TAFS ASIDE FROM SOME LATE NIGHT/EARLY MORNING FOG (MVFR VSBYS)...EXPECT MAINLY VFR CONDITIONS THRU THE 24 HR TAF PERIOD. SCATTERED SHOWERS AND THUNDERSTORMS WILL IMPACT MAINLY PLN AND APN THIS EVENING...WITH LESSER CHANCES OF PRECIP FOR TVC THROUGH MIDNIGHT. PRECIP SHOULD COME TO AN END BY 06Z WITH LOSS OF DIURNALLY ENHANCED INSTABILITY. PRECIP CHANCES WILL BE RENEWED BY TUESDAY AFTERNOON...BUT TIMING AND AREAL COVERAGE IS STILL IN QUESTION. WILL LEAVE PRECIP OUT OF THE TUESDAY AFTERNOON TAF FOR NOW...BUT WILL UPDATE/AMEND AS NEEDED. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...NONE. LM...NONE. LS...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 417 PM EDT MON JUN 6 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 071000- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 417 PM EDT MON JUN 6 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...TONIGHT THERE IS A CHANCE FOR THUNDERSTORMS TONIGHT...MAINLY THROUGH THE EVENING HOURS. THERE IS A CHANCE THAT STORMS MAY BECOME STRONG OR SEVERE PRODUCING LARGE HAIL AND STRONG WINDS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ADDITIONAL THUNDERSTORMS ARE POSSIBLE TUESDAY AFTERNOON THROUGH WEDNESDAY NIGHT. SEVERE STORMS ARE NOT ANTICIPATED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TONIGHT. DISPATCHERS... PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 634 PM EDT MON JUN 6 2011 MIZ016>018-062315- CHEBOYGAN MI-EMMET MI-PRESQUE ISLE MI- 634 PM EDT MON JUN 6 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 634 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR CONWAY...OR NEAR PETOSKEY...MOVING EAST AT 30 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... INDIAN RIVER... ONAWAY... REASONERS CORNER... BURT LAKE... BURT LAKE STATE PARK... TOPINABEE... KOEHLER TOWNSHIP... AFTON... TOWER... ONAWAY STATE PARK... ALLIS TOWNSHIP... PIGEON RIVER STATE FOREST... THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GAYLORD MI 934 PM EDT MON JUN 6 2011 MIZ029-030-036-042-070215- ALCONA MI-ARENAC MI-IOSCO MI-OSCODA MI- 934 PM EDT MON JUN 6 2011 ...SPECIAL WEATHER STATEMENT FOR STRONG THUNDERSTORMS... AT 934 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CURRAN TO TURNER... AND MOVING SOUTHEAST AT 50 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE... GLENNIE... TAWAS CITY... EAST TAWAS... AU SABLE... OSCODA... CURRAN... NATIONAL CITY... PLAINFIELD TOWNSHIP... BARTON CITY... TAWAS POINT STATE PARK... MIKADO... WURTSMITH AIRFIELD... MILEN TOWNSHIP... SID TOWN... WILBER... THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS... FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY.
The NCL Michigan radar (KAPX), 27 km away, was scanning. The volume nearest the first event began at 02:32 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 325031.